Wyoming, 2010

Winter Storm in Wyoming, March 31, 2010

March 31, 2010 · NWS RIW · 6 events in 6 counties and zones

A strong Pacific trough of low pressure brought significant snowfall to upslope favored areas along the east and north facing slopes of the Wind River and Bighorn mountains. More information on the conclusion of this event is contained in the April 2010 Storm Data publication.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong Pacific trough of low pressure brought significant snowfall to upslope favored areas along the east and north facing slopes of the Wind River and Bighorn mountains. More information on the conclusion of this event is contained in the April 2010 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 31, 2:01 AM MST, 7 hours 59 minutes earlier.

Area forecast discussion, Mar 31, 2:01 AM MST, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
301 AM MDT WED MAR 31 2010

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

SNOW WOUND DOWN RATHER QUICKLY OVER THE WEST THIS PAST EVENING.  A
FEW SHOWERS MOVED EAST OF THE DIVIDE WITH EVEN SOME ISOLATED
LIGHTNING STRIKES OVER THE CENTRAL IN THE LATE AFTERNOON.  STILL
QUITE WINDY IN PLACES...MAINLY IN THE MOUNTAINS...BUT EVEN THOSE
WILL BE WINDING DOWN BY MORNING.  SOME RIGHT ENTRANCE REGION
DYNAMICS GIVING THE SOUTHWEST SOME LIGHT SNOW THIS MORNING AND
SHOULD CONTINUE TO DO SO THROUGH LATE MORNING.

FLOW WILL BACK TODAY AS MAIN TROUGH DIGS SOUTHEAST INTO THE SOUTHERN
GREAT BASIN.  A DECENT JET WILL MOVE UP ON THE FRONT SIDE OF THE
TROUGH NOSING NORTHEAST INTO NORTH CENTRAL CO AND SOUTHEAST WY THIS
EVENING.  THIS WILL PROVIDE SOME LEFT EXIT REGION DYNAMICS OVER
CENTRAL AND NORTHERN WYOMING TONIGHT THROUGH MID DAY THURSDAY.  THEN
MAIN TROUGH DYNAMICS KICK IN THE AFTERNOON AND EVENING.  TROUGH THEN
MOVES THROUGH THURSDAY NIGHT AND FRIDAY MORNING.  H7 LOW DEVELOPS
OVER SW WY...NE UT AND SE IDAHO AND SURFACE LOW DEVELOPS OVER NORTH
CENTRAL CO BY LATE AFTERNOON AND EARLY THIS EVENING.  THIS WILL
PRODUCE A NORTH TO NORTHEAST UPSLOPE FLOW EAST OF THE DIVIDE AS WELL
AS INTO PORTIONS OF SWEETWATER COUNTY.  THESE TWO FEATURES
STRENGTHEN OVERNIGHT TONIGHT.  A H7 DEFORMATION AXIS DEVELOPS OVER
CENTRAL WYOMING WEST OF CASPER TONIGHT WITH HEAVY PRECIPITATION
DEVELOPING OVER EASTERN NATRONA AND MUCH OF FREMONT COUNTIES THIS
EVENING.  THE PRECIPITATION WILL SPREAD INTO NORTHERN WYOMING AS THE
EVENING PROGRESSES WITH JOHNSON COUNTY...BIGHORNS...OWL
CREEKS...SOUTHERN AND WESTERN BIGHORN BASIN AND ABSAROKAS GETTING IN
ON THE ACTION.  THE MOUNTAINS WILL SEE ALL SNOW WHILE THE LOWER
ELEVATIONS WILL START AS RAIN AND TURN OVER TO SNOW AS EVAPORATIVE
COOLING TAKES PLACE AND AS COOLER AIR MOVES IN.  AT THIS POINT LOOKS
LIKE CASPER MAY GET DRY SLOTTED INITIALLY BEFORE FILLING IN
THURSDAY.  IN ADDITION TO THE CURRENT WATCHES...WHICH INCLUDE THE
EASTERN WINDS...LANDER FOOTHILLS...SOUTHEAST FREMONT/SW NATRONA
COUNTIES...THE WIND RIVER BASIN...OWL CREEKS AND HOT SPRINGS
COUNTY...WILL ALSO ADD THE BIGHORNS TO THE WATCH....WHICH RUN FROM
00Z THIS EVENING THROUGH 06Z FRIDAY.  ABSAROKAS...JOHNSON COUNTY AND
POSSIBLY THE CODY FOOTHILLS MAY NEED ADVISORIES.  JOHNSON COUNTY
SHOULD GET QUITE A BIT OF PRECIPITATION AND IF THEY CHANGE TO SNOW
QUICKLY THEY MAY NEED TO BE HIT EVEN HARDER.  THE SNOW WILL TAPER TO
SHOWERS FRIDAY NIGHT WITH SOME SHOWERS LINGERING FRIDAY.

ACTIVE PATTERN RETURNS QUICKLY FRIDAY EVENING AS TRANSITORY RIDGE
GIVES WAY TO THE NEXT PACIFIC SHORTWAVE IN THE FAST ZONAL FLOW MOVES
IN.  EXPECT ANOTHER SHOT OF SNOW FOR THE WEST FRIDAY NIGHT.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

RELATIVELY WEAK DISTURBANCES IN THE WESTERLY FLOW WILL IMPACT THE
FORECAST AREA SATURDAY AND EARLY SUNDAY...BEFORE THE FLOW BACKS
SOMEWHAT IN RESPONSE TO A TROUGH DIGGING INTO THE PACIFIC NORTHWEST
SUNDAY/SUNDAY NIGHT. THESE COUPLE OF DISTURBANCES AND ASSOCIATED
PACIFIC COLD FRONTS DURING THE WEEKEND...WILL KEEP TEMPERATURES ON
THE COOL SIDE...WITH 700MB TEMPS REMAINING ROUGHLY BETWEEN -5 AND
-10 DEG CELSIUS. THESE DISTURBANCES WILL KEEP THE THREAT OF
PRECIPITATION GOING...ESPECIALLY OVER THE WEST/SOUTHWEST PARTS OF
THE FORECAST AREA THIS WEEKEND. THIS PRECIPITATION WILL NOT BE
CONTINUOUS BY ANY MEANS...WITH A DECENT BREAK BETWEEN SYSTEMS. THE
QUICK MOVING NATURE OF THESE SYSTEMS SHOULD RESULT IN BELOW
ADVISORY AMOUNTS OF SNOW THAT DOES FALL. 700MB TEMPS WILL BE COOL
ENOUGH FOR MAINLY SNOW. MEDIUM RANGE MODELS ARE NOW QUICKER AND
NOT AS AMPLIFIED WITH THE TROUGH EARLY NEXT WEEK. THE WEST SHOULD
BEGIN TO BE IMPACTED BY THIS SYSTEM SUNDAY NIGHT...WITH
OROGRAPHIC/ISENTROPIC LIFT AHEAD OF THE TROUGH. PRECIPITATION
SHOULD CONTINUE OUT WEST AND SHIFT EAST OF THE DIVIDE ON MONDAY.
THE MAJORITY OF THE PRECIPITATION SHOULD SLIDE OFF TO THE EAST
MONDAY NIGHT IF MODELS ARE CORRECT IN THE TIMING OF THIS TROUGH.
NORTHWEST FLOW AND SLIGHT INSTABILITY...BEHIND THE TROUGH...COULD
RESULT IN SNOWBANDS SETTING UP MONDAY NIGHT/TUESDAY. FLAT RIDING
BUILDS OVER THE AREA ON WEDNESDAY. TEMPERATURES ARE EXPECTED TO
GENERALLY BE BELOW AVERAGE DURING THE EXTENDED...BUT NOTHING TOO
SEVERE.

&&

.AVIATION...

UNSETTLED WEATHER WITH FLUCTUATION OF CIGS AND VSBYS NEXT 24 HOURS
OR SO ACROSS WEST CENTRAL WYOMING. SNOW WILL CONTINUE MOST AREAS OF
THE WEST...ALTHO NOT AS HEAVY AS TUESDAY. IN FACT...MODELS DECREASE
MID LVL MOISTURE OVER THE FAR WEST TODAY. SUSPECT MOST MOUNTAIN
LOCATIONS WEST OF THE DIVIDE WILL GO FROM OCNL IFR OR MVFR TO VFR
DURING THE DAY. MOST MOUNTAIN PEAKS TO STAY OBSCURED WITH LIGHT SNOW.

ATTENTION TURNS EAST OF THE DIVIDE LATER TODAY AND TONIGHT. SFC
FRONT WILL BRING COLDER AIR AND UPSLOPE FLOW...WHICH WILL LOWER CIGS
TONIGHT. JET DYNAMICS THEN COME INTO PICTURE WITH AREAS OF SNOW AND
MVFR CONDITIONS THROUGH THURSDAY MORNING AT AIRPORTS IN CENTRAL AND
NORTHERN WYOMING. MOISTURE AND CLOUD COVER SHOULD HOLD THROUGHOUT THE
DAY THURSDAY AS A MID TO UPPER LVL TROUGH MOVES OVER THE ROCKIES.

&&

.FIRE WEATHER...

WINDS WILL SLACKEN SUBSTANTIALLY TODAY BUT WILL STILL BE BREEZY
IN THE TYPICAL LOCATIONS. SCATTERED TO NUMEROUS SNOW SHOWERS ARE
POSSIBLE OVER THE SOUTH AND WEST TODAY...WITH MORE ISOLATED
ACTIVITY EAST OF THE DIVIDE. SIGNIFICANT SNOW WILL DEVELOP IN THE
FAVORED UPSLOPE AREAS EAST OF THE DIVIDE TODAY WITH A FOOT PLUS
POSSIBLE IN THE EASTERN WINDS AND BIGHORNS...6+ INCHES POSSIBLE IN
THE ABSAROKAS AS WELL AS AROUND LANDER...RIVERTON AND THERMOPOLIS.
OTHER AREAS EAST OF THE DIVIDE COULD SEE 3 TO 5 INCHES. THE SNOW
WILL TAPER OFF THURSDAY NIGHT. THE FLOW WILL BACK TO THE WEST
FRIDAY WITH THE NEXT SHOT OF SNOW IMPACTING THE WEST STARTING
FRIDAY NIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THIS EVENING THROUGH THURSDAY EVENING
WYZ005-007.

WINTER STORM WATCH FROM THIS EVENING THROUGH THURSDAY EVENING
WYZ008-009-015-017>019.

&&

SHORT TERM...TWB
LONG TERM...WM
AVIATION...KPL
FIRE WEATHER...TWB
Hazardous weather outlook, Mar 31, 2:30 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
330 AM MDT WED MAR 31 2010

WYZ001>020-022>030-011200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
330 AM MDT WED MAR 31 2010

...WINTER STORM WATCH FOR PORTIONS OF CENTRAL WYOMING EAST OF THE
DIVIDE TONIGHT THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE NEXT STORM SYSTEM IS FORECAST TO MOVE INTO CENTRAL WYOMING
THIS EVENING...BRINGING A HIGH POTENTIAL FOR SIGNIFICANT
SNOWFALL OVER CENTRAL WYOMING TONIGHT THROUGH THURSDAY EVENING.
FREMONT...HOT SPRINGS...PORTIONS OF WESTERN NATRONA COUNTIES AND THE
BIGHORN MOUNTAINS ARE EXPECTED TO BE THE HARDEST HIT AREAS. WINTER
STORM WATCHES ARE IN EFFECT FOR THESE AREAS.  JOHNSON COUNTY...
CENTRAL AND EASTERN NATRONA COUNTY INCLUDING CASPER AND CASPER
MOUNTAIN AS WELL AS THE ABSAROKA MOUNTAINS COULD RECEIVE A
SIGNIFICANT AMOUNT OF SNOWFALL AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SNOW IS EXPECTED TO CONTINUE EAST OF THE DIVIDE THURSDAY TAPERING
TO SHOWERS THURSDAY NIGHT.  SNOWFALL OF A FOOT OR MORE IS POSSIBLE
IN THE MOUNTAINS OF THE WATCH AREA...WITH 6 INCHES OR MORE POSSIBLE
IN THE LOWER ELEVATIONS OF THE WATCH AREA.   OTHER MOUNTAINS LISTED
ABOVE COULD SEE 6+ INCHES WITH 3+ INCHES IN THE LOWER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL OVER 2 INCHES.  THANK
YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Bighorn Mountains Southeast

When
March 31, 10:00 AM MST to 11:59 PM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
SNOTEL
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains East

When
March 31, 10:00 AM MST to 11:59 PM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Wind River Basin

When
March 31, 12:00 PM MST to 11:59 PM MST
Where
Wind River Basin forecast zone
Reported by
Public
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Lander Foothills

When
March 31, 12:00 PM MST to 11:59 PM MST
Where
Lander Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Green Mountains & Rattlesnake Range

When
March 31, 12:00 PM MST to 11:59 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
COOP Observer
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Winter Storm, Northeast Johnson County

When
March 31, 4:00 PM MST to 11:59 PM MST
Where
Northeast Johnson County forecast zone
Reported by
Trained Spotter
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215116, 215119, 215120, 215121, 215122, 215117.